Funnel Cloud, Polk
- When
- June 25, 5:50 PM CST to 6:00 PM CST
- Where
- Polk County, 1.24 mi SE of Santiago
- Reported by
- Public
- Coordinates
- 41.640, -93.410
Public report of a funnel cloud northwest of Altoona lasting 5 to 10 minutes.
A stalled out surface low across the area lead to a week of conditions favorable for funnel cloud development. In the afternoon and evening hours of June 25, 26, 27, 29, and 30, funnel clouds were reported across Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stalled out surface low across the area lead to a week of conditions favorable for funnel cloud development. In the afternoon and evening hours of June 25, 26, 27, 29, and 30, funnel clouds were reported across Iowa. 0-3 km CAPE values around 100 J/kg and surface vorticity in the vicinity of the surface low made for a good funnel cloud environment for several days, though there was no report of any tornadic activity with any showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:02 PM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 302 PM CDT Fri Jun 25 2021 .DISCUSSION.../Tonight through Friday/ Issued at 301 PM CDT Fri Jun 25 2021 Today and Saturday: The large-scale pattern across the central CONUS remains under the influence of a broad trough, keeping mid to upper-level flow west- southwesterly. The short-wave that triggered last night's convection has moved into the Great Lakes Region. There has been subtle hints of subsidence across portions of central and northwestern Iowa via satellite imagery, but plenty of lingering moisture is still present and several areas have remained under overcast skies. Additionally, the activity last night has left several outflow boundaries across the region, and these can be seen by variable wind directions across the upper Midwest as well as sudden discontinuities in temperatures and dewpoints. Another vort max is moving across the central Plains this afternoon will be moving through Iowa during the evening hours, continuing overnight. While this is ongoing, a surface low developing near the OK Panhandle will begin to slowly lift northeast across Kansas toward the area. This will continue to push warm moist air into the region, and provide weak lift for shower and thunderstorm generation. There is still some question as the strength of convergence that will be available, because synoptically there will not be much this afternoon. However, differential heating this afternoon where skies clear could potentially strengthen one of these outflow boundaries in the region, which could increase the convergence and thunderstorm potential. CAMs today initiate weak convection across eastern portions of the forecast area after 18z today, though these are not maintained for a long period of time. After 20-21z, there is more development in the CAMs as the mid-level vort max moves across the area. This is mainly focused for areas north of Interstate 80, where there currently sits a stationary boundary. There will be a decent amount of instability throughout most of the forecast area, with the RAP continuing to depict nearly 2000 J/kg of SBCAPE. However, mid-level lapse rates are not exceeding 7.0 C/km north of Interstate 80 this afternoon where convection is expected to initiate. This will make it difficult for strong updrafts to get going. Flow in the lower-levels of the atmosphere remains weak, and does not increase until above 500 mb. Therefore, the deep layer shear will be rather weak for a large amount of time. It may increase later into the evening. Even if parcels become surface based, there will not be a whole lot to organize it until well above the CBL. This complicates the severe threat with these storms. With the overall lack of lower level flow, the tornado threat does not seem present. The only factor that could change this is activity in the immediate vicinity of an outflow boundary, but it will have to be timed and located perfectly. With moderate instability, deep convection will still present hail and stronger wind chances this evening for areas north of Interstate 80. Late in the evening, as the surface low continues to move northeastward, convergence then increases in for areas south Interstate 80, and CAM guidance this morning has had decent agreement on stronger convection after 04z continuing into Saturday morning. Like with the convection to the north, hail and wind gusts could be possible, but low-level flow will still be lacking in this area and thus not much deep layer shear, thus only the marginal risk for severe weather this evening. Once again, flooding may become an issue. For the convection north of Interstate 80, motion may occur parallel to the stationary boundary that is in place. Storm motions will not be overly fast, meaning that an efficient storm could drop a lot of rainfall over just an hour or two. Areas north of Interstate 80 though will still be able to handle heavier rainfall before major issues start to arise. The bigger flooding concern will areas south of Interstate 80. Last night flooding occurred as some thunderstorms cumulatively produced 4 to 6 inches of rainfall over a 6 hour period. This same area may be able to see another 1 inch tonight, with locally higher amounts likely. Flash Flood Guidance indicates that 1 to 1.5 inches over 3-6 hours could trigger more flooding, especially south of Interstate 80. Therefore, have issued a Flash Flood Watch through Saturday morning for southern portions of the forecast area. This first round of convection will move east-northeast by 12-14z timeframe, as the low surface low pressure moves across the state. The larger short-wave trough axis will begin to slide eastward, continuing weak H5 height falls into Saturday afternoon. Behind the surface low pressure system will be a cold front, a main convergence source for shower and thunderstorm activity on Saturday. GFS depicts an environment with SBCAPE over 2000 J/kg ahead of the cold front during the afternoon, with other guidance between 1000-1500 J/kg. However, convective debris from the earlier morning activity may hinder destabilization Saturday afternoon ahead of the boundary. If destabilization occurs, low-level flow should be a bit stronger than it is today as the surface low moves across the area, with plenty of deep layer shear still around to support the organization of a few storms. With this possibility, the marginal risk has been expanded to cover more of Iowa for severe storms on Saturday. The threat at this time remains very conditional. Extended: Persistent southwest flow will bring several short-wave perturbations across the region for the rest of the week. Expect multiple rounds of rain showers and thunderstorms. Temperatures will range from the mid 70s to the mid 80s throughout the week. By the middle of the week, GFS and ECMWF continue to resolve the high pressure over the eastern CONUS differently, with the GFS stalling out the high pressure creating blocking pattern through the week. There will be dry periods throughout next week, but given the uncertainty of how long this trough will be parked across the Midwest, have not deviated much from blended guidance in the extended forecast. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1240 PM CDT Fri Jun 25 2021 Ceilings may improve VFR for a few hours this afternoon, but more rain shower and thunderstorm development is expected across Iowa late this afternoon and through the evening. Ceilings will drop down to MVFR again, and may even hit IFR overnight into Saturday morning. Showers should clear up after 14z Saturday, but activity is possible again Saturday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for IAZ084>086- 092>097. && DISCUSSION...Krull AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 235 PM CDT Fri Jun 25 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>083-261100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke- 235 PM CDT Fri Jun 25 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will develop late today and tonight. A few of the storms could be strong to severe, with large hail and strong winds the primary threats. Locally heavy rainfall is also possible. Please visit weather.gov/desmoines to view any active watches or warnings. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are expected at times from this weekend into next week. The highest chances are forecast from Saturday into Saturday night, and again around Monday night or Tuesday. The overall severe weather threat appears low at this time. Additional heavy rainfall will also be possible, again with the best chances coming on Saturday into Saturday night. This may lead to an increasing threat of flooding, especially in areas where multiple rounds of heavy rain occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Any reports of heavy rainfall or flooding are always appreciated. IAZ084>086-092>097-261100- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 235 PM CDT Fri Jun 25 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight As thunderstorms redevelop tonight they will carry a low threat of severe weather, primarily in the form of large hail or strong winds, and may produce locally heavy rainfall. A Flash Flood Watch is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Please visit weather.gov/desmoines to view any active watches or warnings. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are expected at times from this weekend into next week. The highest chances are forecast from Saturday into Saturday night, and again around Monday night or Tuesday. The overall severe weather threat appears low at this time. Heavy rainfall will also be possible, again with the best chances coming on Saturday into Saturday night. This may lead to an increasing threat of flooding, especially in areas where multiple rounds of heavy rain occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Any reports of heavy rainfall or flooding are always appreciated. Lee
Special Weather Statement National Weather Service Des Moines IA 436 PM CDT Fri Jun 25 2021 IAZ016-017-023>026-033>036-252345- Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Sac- Calhoun-Webster-Hamilton- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, and Webster City 436 PM CDT Fri Jun 25 2021 ...Strong Storms with Heavy Rain over Parts of Northern Iowa... Slow moving showers and thunderstorms will persist across parts of northern Iowa for the remainder of the afternoon hours, mainly along and north of a Sac City, to Fort Dodge, to Clarion and Charles City line. Some of the storms may produce locally heavy rains with ponding water on roads, and wind gusts to 50 mph. Small
The Des Moines radar (KDMX), 28 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
13 funnel cloud. Local standard time, as filed.
Public report of a funnel cloud northwest of Altoona lasting 5 to 10 minutes.
Public report of a funnel cloud north of Granger, relayed via social media.
Public report of a funnel cloud north of Ankeny, relayed via social media.
Dallas Center dispatch reported a small funnel north of Redfield.
Polk country dispatch replayed a report of funnel cloud.
Public report of funnel cloud.
Trained spotter reported a funnel cloud.
Public report of funnel cloud via social media picture.
Fire Department reported a funnel cloud.
Public report of funnel cloud.
Emergency manager reported funnel cloud.
Spotter was west of Murray and viewing a funnel cloud to the north.
Public report of a funnel cloud north of Diagonal on Hi and Dry road, relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968622, 968620, 968621, 968623, 968624, 968625, 968626, 968627, 968628, 968629, 968630, 968631, 968632.